Does-bupropion-cause-weight-gain

Meds forming part of a genre called antidepressants are widely used for treating mental problems such as depression, nervousness, turning restless, etc. These drugs however do not provide a complete remedy for mental conditions. But, most drugs are quite effective in decreasing the symptoms. A wide range of antidepressant meds are available through drugstores and online pharmacies. Bupropion is one of the meds used for treating depression as well as seasonal affective disorders (in short, SAD). But, does bupropion cause weight gain? It is a good thing to have more details.

When you feel depressed for a fairly longer duration say, for weeks, this could be a sign of a mental problem. Often times, mood shifts including depression are triggered by anxieties and restlessness. If you decide to leave it untreated, depression can lead to other conditions. You may develop conditions such as hallucinations, fears or phobias, social anxiety disorder (SAD), etc. Your caregiver is likely to prescribe antidepressants for treating these problems.

What is bupropion?

Bupropion is taken for managing spells of depression. It is also known for preventing social affective disorders (SAD). You need to know that those living with SAD tend to feel depressed during the time of winter or fall. As an extended use, bupropion is administered to help you discontinue smoking.

Bupropion is categorised under the broad category of meds called antidepressants. The essential ingredients of this med help increase the activities of brain chemicals such as dopamine, norepinephrine, etc. Due to the enhanced activities of such brain substances, your nervous system utilises them to transmit and receive signals from one nerve to another.

Does bupropion cause weight gain?

Changes in body weight are one of the side effects of bupropion. But, loss of body weight is a more common outcome. However, not all people who take this antidepressant experience such side effects. There are a few studies done on the effects of bupropion on body weight.

In one of the pathbreaking studies, nearly 22% of those who took dosage of 150 milligrams (mg) to 300 mg experienced loss of weight. They lost weight in the range of ~ 6 pounds. However, in the same group of patients, nearly 10% of them gained weight. Their weight gain was in the order of 4 pounds or more. It may be of interest for you to know that this study involved dosage of the extended release form of bupropion (Wellbutrin XL).

In case of the sustained release (SR) version of bupropion (Wellbutrin SR), nearly 15% of participants (who took 300 mg dosages) lost almost 6 pounds. When the dose was increased, many of the participants lost weight. For instance, when the dosage was increased to 400 mg, as high as 20% of them lost nearly 6 pounds of body weight. You need to know that a smaller share of participants witnessed an increase in body weight.

The reasons why Wellbutrin XL / SR tend to lose weight remains largely unknown. It is widely believed that its way of acting on depression as a prime factor to trigger changes in body weight. A clue is: this med enhances dopamine level in your system. Those who have low level of brain chemicals like dopamine tend to become overweight or obese.

Here, it is equally important to know the difference between the sustained release and extended release variants of bupropion. The extended release needs only one dosage within a 24-hour timeline. On the other hand, the sustained release version of bupropion needs two doses per day.

Of these two versions, the extended release form has the clearance for treating social affective disorders (SAD). So, does bupropion cause weight gain? In order to know more on this, you are advised to consult with a qualified medical professional and / or pharmacist.

Does-bupropion-cause-weight-gain

 

Disclaimer


Information provided here are only of supplementary nature. Information shared here does not substitute a qualified doctor’s advice. This website is not suggesting intake of this drug as safe or appropriate. Hence it is advised to talk to your doctor before consuming this med or any other drug.

Leave a Reply